Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 14, 2015, 7:15 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2015, 7:15 PM MST (02:15 UTC)
- Expired
- Sep 14, 2015, 8:00 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 31 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:23 PM MST | TSTM WND DMG | 2 Ne Downtown Phoenix, AZ | AWNING BLOWN OFF |
| Sep 14, 7:25 PM MST | TSTM WND DMG | 3 Ene Arizona State Fai, AZ | SEVEN POWER POLES DOWN NEAR 16TH ST. AND INDIAN SCHOOL RD. ASSOCIATED POWER LINES FELL ONTO A VEHICLE. NO INJURIES. |
| Sep 14, 7:25 PM MST | TSTM WND GST 45 | 1 Ese Mesa Riverview Ma, AZ | |
| Sep 14, 7:30 PM MST | TSTM WND DMG | 2 Sse Phoenix, AZ | LARGE PALM TREE...TWO FEET IN DIAMETER...FELL ONTO PARKED CAR. NO INJURIES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS55 KPSR 150215 SVRPSR AZC013-021-150300- /O.NEW.KPSR.SV.W.0066.150915T0215Z-150915T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 715 PM MST MON SEP 14 2015 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... NORTHWESTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 800 PM MST * AT 714 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PAPAGO PARK...OR NEAR PARADISE VALLEY...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT... TEMPE...AVONDALE...PARADISE VALLEY...TOLLESON...LAVEEN...SKY HARBOR AIRPORT...PIESTEWA PEAK PARK...ARIZONA STATE FAIRGROUNDS...MESA RIVERVIEW MALL...TEMPE MARKETPLACE...CAMELBACK MOUNTAIN...PAPAGO PARK...DOWNTOWN SCOTTSDALE AND ARIZONA STATE UNIVERSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3323 11183 3328 11233 3365 11216 3356 11177 TIME...MOT...LOC 0214Z 219DEG 37KT 3347 11199 $$ CB
1 follow-up statement
492 WWUS55 KPSR 150255 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 755 PM MST MON SEP 14 2015 AZC013-021-150300- /O.CON.KPSR.SV.W.0066.000000T0000Z-150915T0300Z/ MARICOPA AZ-PINAL AZ- 755 PM MST MON SEP 14 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES... AT 753 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RIO VERDE...OR 10 MILES NORTHWEST OF SUGARLOAF MOUNTAIN...MOVING NORTHEAST AT 45 MPH. THE STORM HAD A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH...BUT WAS WEAKENING AND MOVING QUICKLY TO THE NORTHEAST. AS SUCH IT WILL BE ALLOWED TO EXPIRE ON TIME AT 800 PM. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT... TEMPE...AVONDALE...PARADISE VALLEY...TOLLESON...LAVEEN...SKY HARBOR AIRPORT...PIESTEWA PEAK PARK...ARIZONA STATE FAIRGROUNDS...MESA RIVERVIEW MALL...TEMPE MARKETPLACE...CAMELBACK MOUNTAIN...PAPAGO PARK...DOWNTOWN SCOTTSDALE AND ARIZONA STATE UNIVERSITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3323 11183 3328 11233 3365 11216 3356 11177 TIME...MOT...LOC 0253Z 219DEG 37KT 3378 11168 $$ CB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:26 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 14, 3:26 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 326 PM MST MON SEP 14 2015 .SYNOPSIS... PACIFIC WEATHER DISTURBANCES MOVING THROUGH THE WESTERN STATES WILL KEEP STORM CHANCES GOING THROUGH TUESDAY...TRENDING DOWN WEDNESDAY. DRY AIR OVERSPREADS THE REGION BY THURSDAY. TEMPERATURES WILL DROP SEVERAL DEGREES BELOW NORMAL BEFORE WARMING A FEW DEGREES DURING THE LATTER HALF OF THE WEEK. && .DISCUSSION... REST OF TODAY AND TONIGHT... CAPE TURNED OUT TO BE QUITE A BIT FURTHER WEST THAN PREVIOUSLY THOUGHT AS STORM DEVELOPMENT HAS TAKEN PLACE EARLY THIS AFTERNOON OVER PORTIONS OF IMPERIAL AND EASTERN RIVERSIDE COUNTIES. AS OF THIS WRITING...EARLY STAGE STORM DEVELOPMENT HAS BEGUN OVER WESTERN MARICOPA COUNTY. VISIBLE SATELLITE IMAGERY SUGGESTS DRY ADVECTION MAY BE UNDERWAY OVER SOUTHERN YUMA AND SOUTHEAST IMPERIAL COUNTY. DURING THE REST OF TODAY INTO THIS EVENING THE MODELS INDICATE THAT TREND CONTINUING NORTH AND EASTWARD. THIS SHOULD HELP KEEP STORM ACTIVITY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA ISOLATED...BUT STRONG...IN NATURE. OF NOTE...ONLY THE PAST 2-3 RUNS OF THE HRRR HAVE BEEN DEPICTING QPF OVER SOUTHEAST CALIFORNIA. MEANWHILE...MOST OF SOUTH- CENTRAL ARIZONA RETAINS DEEP MOISTURE THROUGH THE EVENING. ANTICIPATE AT LEAST ISOLATED STORM DEVELOPMENT OVER WESTERN MARICOPA AND NORTHERN PINAL COUNTIES. WITH SOUTHWESTERLY STEERING FLOW OF 25-30 KNOTS THESE STORMS WILL ADVECT NORTHEASTWARD QUITE POSSIBLY AFFECTING PORTIONS OF METRO PHOENIX. STORMS THAT MANAGE TO FORM WILL BE LINGER LIVED BUT LESS LIKELY TO PRODUCE STRONG DOWNDRAFTS THAN STORMS FROM YESTERDAY. HI- RES MODELS HAVE INDICATED ONLY ISOLATED ACTIVITY AT BEST THIS AFTERNOON AND EVENING. PRECIP CHANCES CONTINUE OVERNIGHT OVER SOUTH- CENTRAL ARIZONA AS A WEAKENING SHORT WAVE/VORT MAX MOVES ACROSS...THOUGH MOISTURE WILL NOT BE AS GOOD AND BOUNDARY LAYERS SHOULD BE MORE STABLE. TUESDAY THROUGH THURSDAY... ON TUESDAY ANOTHER WAVE MOVES THROUGH SOUTHERN CALIFORNIA AND THE GREAT BASIN...BRUSHING OUR FORECAST AREA. OUR CWA REMAINS ON THE ANTICYCLONIC SIDE OF THE JET AXIS FOR THE MOST PART. ACCORDINGLY NOT MUCH IN THE WAY OF DYNAMICAL ASSISTANCE FOR PRECIP PRODUCTION...THOUGH THERE MAY BE SOME SPOTTY UPPER DIVERGENCE. ALSO...THE TEMPERATURES ALOFT WILL STILL BE FAIRLY WARM. SO MODEL CAPE IS FAIRLY UNDER-WHELMING BUT ENOUGH MOISTURE LINGERS FOR AT LEAST A SLIGHT CHANCE OF PRECIP. IN FACT...THERE WILL BE SOME MOISTURE REPLENISHMENT AS SOME LOWER LEVEL MOISTURE FROM THE EAST PACIFIC IS ADVECTED IN. IN FACT SOME MODELS DEPICT QPF OVER SOUTHEAST CALIFORNIA DESPITE THE SHALLOW NATURE OF IT...SATURATED LAYERS BARELY REACHING THE FREEZING LEVEL...AND NO CAPE. YET ANOTHER WAVE COMES THROUGH ON WEDNESDAY BUT IT IS EVEN A LITTLE BIT FURTHER REMOVED FROM OUR AREA AND THERE LOOKS TO BE LESS MOISTURE TO WORK WITH. SO POPS TREND DOWN FURTHER WITH ONLY A SMALL PORTION OF THE FORECAST AREA WITH SLIGHT CHANCE POPS. POPS GO AWAY ALTOGETHER THURSDAY AS DRY ADVECTION OVERSPREADS THE FORECAST AREA. WITH TROUGHING OVER THE WESTERN STATES...TEMPS WILL BE NICELY BELOW NORMAL BUT FAR FROM CHILLY. FRIDAY INTO THE COMING WEEKEND... FLOW ALOFT WILL GENERALLY MAINTAIN SOME WESTERLY INFLUENCE AS TROUGHING REMAINS OVER THE NORTHERN TIER OF THE COUNTRY AND THE OCCASIONAL SHORTWAVE DIGS DEEPER INTO THE GREAT BASIN. SKIES WILL REMAIN MOSTLY CLEAR WITH MILD AND PLEASANT MID-SEPTEMBER TEMPERATURES. MEDIUM RANGE MODELS POINT TO AN WESTWARD EXPANSION OF THE UPPER RIDGE BACK ACROSS OLD MEXICO AND A REINTRODUCTION OF DEEPER MONSOONAL FLOW AND RELATED MOISTURE BACK INTO OUR AREA FROM THE SOUTH LATE SATURDAY...POSSIBLY SUNDAY. INCREASING CLOUD COVER AND COOLER TEMPERATURES COULD RESULT...AND PRECIP CHANCES COULD RETURN TO AT LEAST FOR THE HIGHER TERRAIN. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... LOWER CONFIDENCE ON THUNDERSTORM FORMATION AND COVERAGE TODAY...HOWEVER PRIMARY INDICATIONS SUGGEST EARLIER DEVELOPMENT AND MUCH BRIEFER IMPACTS VERSUS SUNDAY. HAVE CARRIED VCTS MENTION AROUND THE 00Z TIME FRAME...HOWEVER COVERAGE MAY BE SO ISOLATED THAT IMPACTS ARE VERY FEW. OTHERWISE...SFC WINDS WILL GRADUALLY VEER TO A SWLY DIRECTION...WITH POSSIBLY SOME HIGHER GUSTS LATE IN THE AFTERNOON. MODELS ALSO HINT AT LOWER CLOUD DECKS AROUND 5K FT TUESDAY MORNING...THOUGH HAVE ONLY INCLUDED A SCT MENTION IN THIS TAF PACKAGE. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... PRIMARY AVIATION IMPACT WILL BE AN INCREASE IN SFC WINDS LATE THIS AFTERNOON AND EVENING. SOUTHERLY WINDS WILL PREVAIL AT KBLH WITH A FEW GUSTS UP TO 25KT...THEN WEAKENING LATER THIS EVENING. CONFIDENCE IS GOOD THAT MUCH STRONGER WESTERLY GUSTS 30-35 KT ARE LIKELY AT KIPL THIS EVENING...GENERALLY SUBSIDING AFTER 06Z TUESDAY. THIS MAY ALSO LOFT BLOWING DUST REDUCING VISIBILITIES INTO THE MVFR CATEGORY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... VERY TRANQUIL WEATHER CONDITIONS DURING THE END OF THIS WEEK INTO EARLY NEXT WEEK...WITH ONLY SLIGHT CHANCES FOR RAINFALL ARRIVING NEXT MONDAY. DESPITE THE DRY WEATHER...HUMIDITY LEVELS WILL REMAIN SOMEWHAT ELEVATED WITH AFTERNOON READINGS ONLY FALLING INTO A 15 TO 30 PERCENT RANGE. OVERNIGHT RECOVERY WILL BE GOOD TO EXCELLENT. WIND SPEEDS WILL BE VERY MANAGEABLE WITH ONLY MODEST AFTERNOON UPSLOPE GUSTINESS TRENDING FROM A WESTERLY DIRECTION AND LIGHT DRAINAGE WINDS OVERNIGHT. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...BLOWING DUST ADVISORY UNTIL 4 PM PDT THIS AFTERNOON FOR CAZ032. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...AJ/NOLTE AVIATION...MO FIRE WEATHER...MO
In the hours before
Special weather statement, Sep 14, 4:49 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 449 PM PDT MON SEP 14 2015 CAZ032-150045- RIVERSIDE COUNTY/EASTERN DESERTS CA- 449 PM PDT MON SEP 14 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RIVERSIDE COUNTY UNTIL 545 PM PDT AT 448 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF DESERT CENTER...MOVING NORTH AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THE STORM MAY ALSO GENERATE DENSE BLOWING DUST AFFECTING MOTORISTS ON INTERSTATE 10 EAST OF DESERT CENTER...AND POSSIBLY ALONG HIGHWAY 177 NORTH OF DESERT CENTER. SMALL HAIL MAY ALSO BE POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL RIVERSIDE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. && LAT...LON 3345 11515 3346 11542 3400 11527 3399 11497 TIME...MOT...LOC 2348Z 194DEG 26KT 3374 11525 CB
Special weather statement, Sep 14, 7:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 709 PM MST MON SEP 14 2015 AZZ023-024-027-028-150300- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ- 709 PM MST MON SEP 14 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES UNTIL 800 PM MST AT 706 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTH PHOENIX...OR NEAR LAVEEN...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN WILL ALSO AFFECT THE CENTRAL PORTION OF THE GREATER PHOENIX AREA WITH PEAK RAIN RATES OVER 1 INCH PER HOUR. SMALL HAIL IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT... TEMPE...FOUNTAIN HILLS...PARADISE VALLEY...TOLLESON...LAVEEN...SUN LAKES...SKY HARBOR AIRPORT...PIESTEWA PEAK PARK...ARIZONA STATE FAIRGROUNDS...MESA RIVERVIEW MALL...TEMPE MARKETPLACE...CAMELBACK MOUNTAIN...PAPAGO PARK AND DOWNTOWN SCOTTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO SOME URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3315 11193 3325 11233 3370 11213 3356 11164 TIME...MOT...LOC 0206Z 214DEG 28KT 3337 11204 CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:09 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Sep 14, 7:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.